Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Memphis, TN

March 24, 2020Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 24, 2020, 10:59 AM CDT for Clay County, Greene County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2020, 10:59 AM CDT (15:59 UTC)
Expired
Mar 24, 2020, 11:30 AM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:48 AM CDT, 11 minutes earlier.

Area forecast discussion, Mar 24, 10:48 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1048 AM CDT Tue Mar 24 2020

.UPDATE...Morning/Mesoanalysis update.

&&

.DISCUSSION...

Over the past 30 minutes or so storms are showing signs of rapid
development over East Arkansas oriented along a North to South
line as well as farther East from The Missouri Bootheel along the
Kentucky State line. There is modest d-CAPE over East Arkansas as
well as 30-40kt 3km shear effect bulk shear in excess of 50kt
should result in healthy rotating updrafts. Surface based CAPE is
nil, so storms should initially be elevated, but as the cold pool
develops, storms should become surface based resulting in an
increased chance of Damaging wind and possibly tornadoes. For the
remainder of the day, warming temperatures will result in a
better thermodynamic atmosphere for Strong to severe thunderstorms
area wide. Damaging wind, large hail will be the main threat, but
tornadoes are also possible.

30

&&

.PREV DISCUSSION... /issued 654 AM CDT Tue Mar 24 2020/

Skies have become cloudy across much of the Mid-South early this
morning with temperatures ranging from the upper 40s to the lower
60s. A few showers and isolated thunderstorms are currently moving
across southern sections of the Mid-South. This activity is north
of a warm front which currently extends across central Alabama and
into extreme north Louisiana.

The warm front will continue to move north today with more showers
and thunderstorms developing later this morning. Some of these
thunderstorms that develop north of the warm front could have
large hail with them. Low pressure is expected to move along this
warm front reaching western Arkansas by this afternoon and then
moving out of west Tennessee by this evening. As this low passes
through the region, there will be an increased risk of damaging
winds as well as large hail. A few tornadoes are also possible as
well as locally heavy rainfall. Temperatures will be a little
warmer than Monday with highs ranging from the upper 50s to the
mid 70s.

As the low moves east of the region tonight, all of the showers
and thunderstorms will shift east with most of the activity out of
the Mid-South before midnight. Temperatures will be cooler tonight
with lows Wednesday morning in the mid 40s to mid 50s.

High pressure will begin to build into the region by Wednesday
bringing a period of dry weather for Wednesday and Thursday.
Temperatures will be close to normal levels on Wednesday with
highs in the mid 60s to lower 70s. Thursday will some 10 to 15
degrees warmer with highs in the upper 70s to mid 80s.

Rain returns to the Mid-South on Friday as a cold front approaches
the region from the north. Showers and thunderstorms will continue
to spread across the region on Friday night and Saturday. As the
cold front moves east of the Mid-South Saturday night, thunderstorms
will be ending from west to east.

High pressure will build back into the region by Sunday bringing
another round of dry weather and near normal temperatures for
Sunday and Monday.

ARS

&&

.AVIATION...

A warm front will continue to lift north with widespread SHRAs
and embedded TSRAs for the next couple of hours. Widespread IFR
conds will continue to develop across the region this AM. The
warm front will stall about along I-40. Expect mostly IFR conds to
linger during the day along and north of the front...KMKL/KJBR.
Locations south of the front should see some improvement to MVFR
at KMEM and VFR at KTUP. Later this afternoon expect TSRAs to
redevelop ahead of an approaching cold front. Low clouds and IFR
conds will spread back over the area behind the cold front
tonight.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 3:30 AM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 AM CDT Tue Mar 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 AM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across much of the Mid-South
today. The main threats will be large hail and damaging winds. A
few tornadoes are also possible as well as locally heavy
rainfall. The most likely time for severe weather is this
afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

In the hours before

Special weather statement, Mar 24, 5:53 AM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
553 AM CDT Tue Mar 24 2020

MSZ004-005-009-014-241145-
Tippah MS-Union MS-Alcorn MS-Prentiss MS-
553 AM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Northeastern Union County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 553 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Keownville, or 11 miles northeast of New
Albany, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...northeastern Union...southeastern
Alcorn and Prentiss Counties should monitor this storm closely.

LAT...LON 3451 8867 3451 8873 3450 8874 3450 8879
      3447 8879 3445 8888 3462 8896 3491 8837
      3476 8837 3475 8835 3474 8835 3474 8833
      3460 8833
TIME...MOT...LOC 1053Z 248DEG 37KT 3457 8884

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:53 AM CDTSpecial Weather StatementMEGPrentiss52 min
Mar 24, 6:43 AM CDTAreal Flood AdvisoryMEGLee, Prentiss, Union3 hr
Mar 24, 7:22 AM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr
Mar 24, 12:27 PM CDTRiver Flood WarningMEGTate, Tunica47 hr
Mar 24, 12:36 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union8 hr
Mar 24, 5:15 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo29 min
Mar 24, 5:22 PM CDTTornado WarningMEGPrentiss, Tishomingo23 min
Mar 24, 5:51 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo39 min
Mar 24, 5:56 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo34 min
Mar 24, 6:28 PM CDTSevere Thunderstorm WarningMEGItawamba17 min
Mar 24, 6:41 PM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr
Mar 24, 11:29 AM CDTSpecial Weather StatementMEGDyer, Lake46 min
Mar 24, 12:13 PM CDTSpecial Weather StatementMEGDyer, Obion47 min
Mar 24, 12:43 PM CDTSpecial Weather StatementMEGDyer, Gibson, Weakley32 min
Mar 24, 1:53 PM CDTRiver Flood WarningMEGDyer, Gibson, Obion68 hr
Mar 24, 1:57 PM CDTRiver Flood WarningMEGMadison7 hr
Mar 24, 2:08 PM CDTRiver Flood WarningMEGDecatur, Perry11 days
Mar 24, 2:08 PM CDTRiver Flood WarningMEGBenton, Henry, Houston, Humphreys, Stewart12 days
Mar 24, 3:18 AM CDTSpecial Weather StatementMEGLee42 min
Mar 24, 9:40 AM CDTRiver Flood WarningMEGClay, Greene9 days
Mar 24, 10:34 AM CDTSevere Thunderstorm WarningMEGClay, Greene26 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.